Florida, 2009Flood in Florida, April 20 to 27, 2009
April 20 to 27, 2009 · NWS TBW · 1 event in 1 county or zone
A series of April cold fronts passed through and stalled across the area with the heavies rainfall north of the Suwannee River and in the Florida Pan Handle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of April cold fronts passed through and stalled across the area with the heavies rainfall north of the Suwannee River and in the Florida Pan Handle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 20, 8:00 AM EST, 4 hours earlier.
Area forecast discussion, Apr 20, 8:00 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
900 AM EDT MON APR 20 2009
.DISCUSSION...PRE-FRONTAL CONVECTION IS PRODUCING SOME ISOLATED
THUNDERSTORMS WELL OFFSHORE THIS MORNING. A THIN LINE OF SHOWERS IS
SLOWLY MOVING ACROSS CITRUS COUNTY...AND ADDITIONAL SHOWERS ARE
HEADING TOWARDS THE NATURE COAST. SO FAR CONVECTIVE ACTIVITY HAS
REMAINED VERY LIMITED AS THE MAIN FRONT PUSHES FURTHER SOUTH AND
INTO NORTHERN FLORIDA TODAY.
FOR THE REST OF THE DAY...EXPECT CLOUD COVER TO BECOME THICKER AS
THE FRONT MOVES ACROSS THE STATE WITH GOOD CHANCES OF EXPERIENCING
SHOWERS DURING THE AFTERNOON ALONG WITH CHANCES OF THUNDERSTORMS. IT
DOES NOT LOOKS LIKE THERE IS MUCH LIGHTING ACTIVITY WITH THE FRONT
RIGHT NOW...BUT AS DAYTIME HEATING TAKES PLACE OVER LAND EXPECT
CONVECTION TO INTENSIFY IN THE AFTERNOON HOURS ESPECIALLY OVER THE
SOUTHERN HALF OF THE STATE.
POPS COVERAGE IN CURRENT FORECAST PACKAGE LOOKS GOOD AND NO
SIGNIFICANT CHANGES ARE REQUIRED FOR THE MORNING UPDATE.
.PREVIOUS SHORT TERM DISCUSSION...
.SHORT TERM (TODAY - WEDNESDAY)...CLOUDS ARE ON THE INCREASE...BUT
NOT MUCH IN THE WAY OF PRECIPITATION SHOWING UP YET. I UPDATED THE
GRIDDED FORECAST EARLIER TO REMOVE MOST OF THE OVERNIGHT RAIN
CHANCES BASED ON THE TRENDS AND LATEST GUIDANCE.
AS FAR AS THE SHOWERS AND STORMS FOR TODAY GO...THE GFS/MAV
GUIDANCE IS THE MOST BULLISH WITH POPS...EVEN A BIT HIGHER THAN
OUR CURRENT 60 POPS. THE MET/NAM IS VERY DRY...SUGGESTING IT MAY
NOT EVEN RAIN. THE EARLIER ECMWF RUN IS A GOOD COMPROMISE...AND I
LEANED IN THAT DIRECTION FOR RAINFALL TOTALS. IT LOOKS LIKE MAINLY
HALF AN INCH OR LESS FOR THIS EVENT...UNLESS THE GFS/MAV GUIDANCE
IS SEEING SOMETHING IM NOT...IN WHICH CASE WED GET DOUBLE THAT.
WE ARE NOT EXPECTING MUCH OF A SEVERE THREAT WITH THESE STORMS.
SOME COLDER AIR WILL BE MOVING IN ALOFT...BUT THE BEST DYNAMICS
WILL BE OVER THE NATURE COAST...AND WE ARENT EXPECTING MUCH
HEATING THERE...GENERALLY STAYING IN THE 70S.
SHOWERS AND STORMS WILL COME TO AN END THIS EVENING OVER LEVY
COUNTY AND PROBABLY BEFORE SUNRISE OVER LEE COUNTY. IN ANY CASE...
I WILL KEEP RAIN OUT OF THE TUESDAY FORECAST...BUT THERE COULD BE
LINGERING SHOWERS SOUTH FOR A COUPLE OF HOURS. SKIES WILL BEGIN TO
CLEAR PRETTY QUICKLY BEHIND THE COLD FRONT...SO MOST AREAS...
ESPECIALLY NORTH OF CHARLOTTE COUNTY WILL SEE LOTS OF SUNSHINE
TUESDAY.
IT WILL BE CLEAR AND COOLER TUESDAY NIGHT...WITH TEMPERATURES
DROPPING INTO THE LOWER TO MIDDLE 50S MOST PLACES AWAY FROM THE
COAST...AND PERHAPS SOME UPPER 40S FOR THE NATURE COAST. WITH A
WESTERLY BACKGROUND WIND...THE COAST WILL STAY QUITE A BIT WARMER.
WEDNESDAY WILL SEE LOTS OF SUNSHINE AND WARM TEMPERATURES...
ALTHOUGH THE WESTERLY FLOW WILL KEEP THE COAST SOME 5 TO 10
DEGREES COOLER THAN THEIR INLAND COUNTERPARTS.
&&
.AVIATION...SHOWERS WILL BECOME LIKELY THIS AFTERNOON...ALONG WITH A
SLIGHT CHANCE OF THUNDERSTORMS FROM TPA TO SRQ WITH PERIODS OF MVFR
CEILINGS AND VISIBILITIES. THESE CONDITIONS WILL MOVE INTO FMY/RSW
LATE THIS AFTERNOON AND EVENING. THE COLD FRONT IS EXPECTED TO
REACH TPA/PIE DURING THIS EVENING AND FMY/RSW LATE TONIGHT.
&&
.MARINE...WINDS AT BUOY 42036 REMAIN IN THE 10 TO 12 KNOTS RANGE AS
A FRONT APPROACHES THE NORTHERN WATERS. MODEL DATA STILL SUGGESTS
THAT WINDS WITH THIS FRONTAL SYSTEM SHOULD REMAIN IN THE 15 KNOTS
RANGE WITH RELATIVELY WEAK PRESSURE GRADIENTS. THERE WILL BE
PERIODS OF CHOPPY CONDITIONS TODAY AS THUNDERSTORMS DEVELOP OVER
THE COASTAL WATERS. HIGH PRESSURE SHOULD DESCEND UPON THE REGION IN
THE WAKE OF THE FRONT LATER TONIGHT WITH NICE WEATHER CONDITIONS
PREVAILING FOR THE REST OF THE WEEK.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR CITRUS-HERNANDO-HILLSBOROUGH-LEVY-PASCO-POLK-
SUMTER.
GULF WATERS...NONE.
&&
DISCUSSION/SHORT TERM...REYNES/JILLSON
AVIATION...CLOSEHazardous weather outlook, Apr 20, 4:08 AM EST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
508 AM EDT MON APR 20 2009
FLZ039-042-043-048>052-055>057-060>062-065-201500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
508 AM EDT MON APR 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS ARE FORECAST TO MOVE INTO THE REGION
TODAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST. MOST OF THE
ENERGY WILL LIFT OUT WELL IN ADVANCE OF THE FRONT...SO NO SEVERE
WEATHER IS EXPECTED. IF WE HAVE MORE SUNSHINE THAN EXPECTED...
SOME STORMS COULD BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL.
SHOWERS AND THUNDERSTORMS WILL COME TO AN END FROM NORTH TO SOUTH
OVERNIGHT.
...RIP CURRENT RISK...
SOUTH WINDS 10 TO 15 KNOTS WILL BECOME SOUTHWEST BY THIS
AFTERNOON AND MAY CREATE CHOPPY CONDITIONS WITH DANGEROUS RIP
CURRENTS.
A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER INTO DEEPER WATER.
TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO
THE SURF MUCH ABOVE YOUR KNEES.
IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...FIRE WEATHER IMPACT...
RED FLAG CONDITIONS MAY OCCUR ON TUESDAY AS DRY AIR MOVES IN
BEHIND THE FRONT. A FIRE WEATHER WATCH IS IN EFFECT FROM INTERIOR
HILLSBOROUGH COUNTY AND POLK COUNTY NORTHWARD THROUGH LEVY COUNTY.
DRY AIR WILL CONTINUE FOR A FEW DAYS AFTER THE FRONTAL PASSAGE...
AND LOW HUMIDITIES MAY CONTINUE TO INCREASE THE THREAT FOR THE
SPREADING OF WILDFIRES THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
JILLSON
Flood, Levy
- When
- April 20, 12:00 PM EST to April 27, 12:00 PM EST
- Where
- Levy County, 5.56 mi WSW of Janney to 5.42 mi WSW of Janney
- Cause
- Heavy Rain
- Property damage
- $13,000
- Reported by
- Emergency Manager
- Coordinates
- 29.396, -83.034
Sixteen homes reported flood damage but monetary amounts were low due as the homes were on stilts. Flooding is not uncommon in this low lying area. The Levy County side of the Suwannee River is higher than the Dixie County side and Fowlers Bluff was the only area to report flood damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, April 20, 2009$26,000 · EF0 · 34 events
- High Wind in Pennsylvania, April 20, 2009$100,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in North Carolina, April 20, 2009$4,000 · 2.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, April 20, 20091.75 in hail · 12 events
- Hail and Damaging Wind in Virginia, April 20, 20092 in hail · 10 events
- Hail in Virginia, April 20, 20090.88 in hail · 7 events
- Hail in South Carolina, April 20, 20091 in hail · 5 events
- Hail in North Carolina, April 20, 20090.88 in hail · 5 events
- Damaging Winds in South Carolina, April 20, 200950 kt wind · 3 events
- Lightning Strikes in New Jersey, April 20, 2009$6,000 · 3 events
- Funnel Clouds in Florida, April 20, 20092 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 20, 200951 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162624.